EMAIL THIS PAGE TO A FRIEND

Annales de dermatologie et de venereologie

[Stevens-Johnson's syndrome following ingestion of gunpowder].


PMID 23122373

Abstract

A cutaneous adverse drug reaction is a skin eruption secondary to the intake of a drug, be it prescribed by a medical practitioner or taken as auto-medication for a given ailment. In this document we present an original case of Stevens-Johnson's syndrome secondary to the ingestion of gunpowder. A 22-year-old female student was hospitalised for diffuse and painful skin eruptions for the previous three days. She had complained six days earlier of an allergic reaction to pineapples, an allergy she had presented for quite a long time. In an attempt to remedy the situation, her mother made her drink a solution made of gunpowder bought at a market mixed with some water. On the third day of this "treatment", the patient noticed eruptions on her skin. These were initially maculopapular, later becoming erosive, and she had a mild fever. Later, a variety of eruptions appeared on the skin, from hyper-pigmented macular papules to blisters and erosive lesions with no Nicolsky sign. These lesions spared the palms of the hands and the soles of the feet. The mucosa of the conjunctivae, nose, buccal cavity, vulva, vagina and anus were severely affected. This clinical presentation was typical of Steven Johnson syndrome. The patient had stopped taking the "treatment" when she noticed the first lesions. On therapy, the outcome was favourable, except for severe complications such as synechiae with diffuse dyschromia. To the best of our knowledge this is the first time gunpowder has been incriminated in Stevens-Johnson's syndrome.